Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 60, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 2, 2003, 8:31 PM CDT for Columbia County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 2, 2003, 9:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Columbia County, WI
The radar
The Milwaukee radar (KMKX), 91 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 950 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054 WUUS53 KMKX 030131 SVRMKX WIC021-030230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 832 PM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 930 PM CDT * AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PARDEEVILLE...OR ABOUT 8 MILES EAST OF PORTAGE...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIO AT 840 PM CDT. CAMBRIA AT 855 PM CDT. FRIESLAND AT 900 PM CDT. FALL RIVER AT 915 PM CDT. HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4364 8952 4350 8955 4337 8904 4363 8904 $$ DAVIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 5 hours 31 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT SAT AUG 2 2003 FORECAST FOCUS REMAINS ON EFFECT OF STACKED WEATHER SYSTEM THROUGH FORECAST PERIOD. IN THE SHORT TERM...RUC/ETA/NGM/GFS PROGS CONTINUE IN VERY CLOSE AGREEMENT BRINGING UPPER LOW FROM VICINITY OF WESTERN LAKE SUPERIOR INTO WISCONSIN SUNDAY. PROGS NOW ROTATING A DECENT SPOKE OF 500 MILLIBAR VORTICITY AND TROUGH OF COLD AIR AROUND LOW AND ACROSS CWA SUNDAY AS IT DESCENDS INTO WISCONSIN. SO WILL KEEP MODERATE CHANCES OF RAIN IN FORECAST FOR SUNDAY AFTERNOON AND EVENING. HOMOGENEOUS AIRMASS THROUGH SUNDAY OVER REGION WILL ALLOW LITTLE VARIATION IN DAILY TEMPERATURES. IN THE LONG TERM...ETA/GFS PROGS SWING SYSTEM INTO EASTERN PORTIONS OF LOWER MICHIGAN BY MONDAY. THIS KEEPS CWA UNDER INFLUENCE OF THIS WEATHER SYSTEM...BUT WILL CHANGE PRECIPITATION TO CHANCY SHOWERS FOR TUESDAY AND THEN GO DRY AS RIDGE TO THE WEST FORECAST EXERTS MORE INFLUENCE. .MKX...NONE. ZAJDEL
Hazardous weather outlook, Aug 2, 5:00 AM CDT, 15 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-031000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN LATER TODAY UNDER AN UPPER LEVEL LOW PRESSURE SYSTEM SETTLING IN OVER THE WESTERN GREAT LAKES REGION. AT THIS TIME...MOST OF THE STORMS THAT DO POP UP ARE NOT EXPECTED TO BE SEVERE. BUT HEAVY RAINS WITH THE SLOW MOVING STORMS MAY GENERATE SOME URBAN OR LOW LAND FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AT LEAST THROUGH MONDAY...SINCE THE UPPER LOW WILL BE SLOW TO LEAVE THE AREA. STEEP LAPSE RATES FROM WARM MOIST AIR AT LOW LEVELS TO THE COLD AIR ALOFT SHOULD RESULT IN A MODERATELY UNSTABLE AIRMASS...ESPECIALLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT. NJ
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:08 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 67 min |
| Aug 3, 2:13 PM CDT | Severe Thunderstorm Warning | MKX | Washington | 32 min |
| Aug 3, 2:57 PM CDT | Flash Flood Warning | MKX | Kenosha, Racine | 3 hr |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 25 min |
| Aug 3, 3:15 PM CDT | Severe Thunderstorm Warning | MKX | Columbia | 30 min |
| Aug 3, 3:23 PM CDT | Severe Thunderstorm Warning | MKX | Washington | 37 min |
| Aug 3, 3:28 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 47 min |
| Aug 3, 3:44 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson | 61 min |
| Aug 3, 3:55 PM CDT | Flash Flood Warning | MKX | Jefferson, Waukesha | 4 hr |
| Aug 3, 4:45 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.